How long should you stay on antidepressants? 


As many as 5.4 million people in the UK may be taking pills to help with anxiety and depression, but does that mean they are hooked?

Doctor in discussion with patient
It’s important to discuss a plan for coming off antidepressants with your doctor. 

According to reports last week, hundreds of thousands of people are hooked on prescription drugs for not only depression but also pain and anxiety. The Daily Mail quoted a recent report from the all party parliamentary group for prescribed drug dependence, saying that in 2013 about 11% of women and 6% of men were on antidepressants – 5.4 million people nationally.

But are they really hooked? The Royal College of Psychiatry says that antidepressants are not addictive, on the grounds that you do not have to increase your dose to get the same effect or get cravings when you stop the drug. But the college’s own survey of 817 people found that 63% had withdrawal symptoms after stopping antidepressants – mostly they were on SSRIs (the most commonly prescribed antidepressants).

The solution

The symptoms of withdrawal – stomach upsets, flu-like symptoms, anxiety, dizziness, nightmares and electric shocks to the head – can last for two months. Dr James Davies, an academic in social and medical anthropology at the University of Roehampton and member of the all parliamentary group says that people on antidepressants can certainly feel dependent on their drug. “Dependence can be physical or psychological,” he says. “People may feel they are only better because they take the drug.”

In a letter to the BMJ last year, Prof Peter C Gøtzsche of the Nordic Cochrane Centre in Denmark said that half of people on antidepressants become addicted. Out of 260,322 people in Finland who were taking an antidepressant in 2008, 45% were still on them five years later.

When you stop antidepressants should be the result of a discussion between you and your doctor – it is an individual decision and depends on how long and how severely you have been depressed. A precipitating cause may have gone, or talking therapy may have helped. But you should never stop taking them suddenly because the side-effects can be horrible. Instead, it is recommended that you taper your dose by a quarter every four to six weeks.

Psychiatrists suggest staying on the drug for six months to a year after you feel better. Your response should be checked regularly – at three weeks and then again at three to six monthly intervals. Doctors can sometimes confuse withdrawal symptoms with a return of depression, and restart the drug. Gøtzsche warns that this can keep people trapped on antidepressants for life. If the symptoms occur rapidly after stopping the drug, and stop very shortly after restarting it, then it is likely to be because of drug withdrawal. GPs often advise coming off antidepressants at the start of summer, as it feels a more optimistic time than the middle of winter.

Source:www.theguardian.com

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s